Probiotics prevent diarrhea associated with Clostridium difficile
A new study published in The Cochrane Collaboration shows that probiotic use, such as the consumption of yogurt, can decrease the risk of diarrhea from Clostridium difficile bacteria after antibiotic ingestion. The study was led by Joshua Goldenberg, from Bastyr University, who found that taking probiotics reduced the chance of having some of the effects caused by C. difficile by 20%. Probiotics are characterized as “good” bacteria, and can balance natural gut bacteria, safely reducing the chances of having diarrhea caused by a certain “bad” bacteria by more than 60% in children and adults. In the future, researchers plan to continue to study other advantages of probiotics by focusing on specific strains of C. difficile. They will also examine effect of antibiotic class, dose size of the probiotics, and length of the treatment on symptoms associated with C. difficile.